Thunderstorm Wind, Albany
- When
- May 23, 12:55 AM EST
- Where
- Albany County, Colonie
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.717, -73.850
Wires down.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at May 23, 12:29 AM EST, 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 129 AM EDT SUN MAY 23 2004 .DISCUSSION... A QUASISTATIONARY AIR MASS BOUNDARY ORIENTED EAST TO WEST ACROSS THE SOUTHERN PORTION OF THE COUNTY WARNING AREA SEEMS TO BEND NORTHWARD INTO CENTRAL NEW YORK EARLY THIS MORNING. A SMALL LOW PRESSURE IS MOVING ALONG IT. THE HIGHER RESOLUTION MODELS (MESOETA/CANADIAN REGIONAL) ARE FORECASTING THIS LOW TO MOVE SOUTHWARD THROUGH SOUTHWESTERN NEW ENGLAND TODAY AS COOL AIR FLOWS SOUTHWESTWARD THROUGH NEW ENGLAND RESULTING IN THE FRONT SAGGING SOUTHWARD TOWARD THAT ATLANTIC COAST. THE AVIATION IS ALSO INDICATING A SOUTHEASTWARD MOVEMENT ON THIS LOW PRESSURE...BUT IT DOESNT HOLD BACK AS FAR TO THE SOUTHWEST AS THE HIGHER RESOLUTION MODELS AND AS A RESULT...THE WARM AIR IN THE SOUTHERN PORTION OF THE REGION IS NOT DISPLACED. AS A RESULT...MAXIMUM TEMPERATURES FROM THE AVIATION FORECAST ARE SIGNIFICANTLY HIGHER THAN FROM THE ETA MODEL ON MONDAY. THEYRE FAIRLY CLOSE FOR TODAY AND TONIGHT...SO WE WILL GO CLOSE TO GUIDANCE FOR TODAY AND TONIGHT (ALSO CLOSE TO THE ZONE/GRID FORECAST WE ISSUED SATURDAY)...BUT SHADE TEMPERATURES TOWARD THE ETA FORECAST FOR MONDAY. A ROUND OF SHOWERS AND THUNDERSTORMS MOVING ACROSS THE COUNTY WARNING AREA PRESENTLY IS TIED TO A MINOR MID-LEVEL TROUGH. THIS IS FORECAST TO MOVE EAST OF THE COUNTY WARNING AREA AFTER DAYBREAK...SO WE EXPECT PRECIPITATION TO TAPER OFF AROUND HOUR 12 UNIVERSAL COORDINATION TIME. THE DIURNAL HEATING AND CONVERGENCE IN THE VICINITY OF THE LOW PRESSURE MAY AID AN ENHANCEMENT OF AREAL COVERAGE AND INTENSITY OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON. THE MODEL GUIDANCE PROBABILITIES ARE GENERALLY IN THE LIKELY CATEGORY...SO WELL PROBABLY BOOST THE PROBABILITY OF PRECIPITATION A BIT FOR TODAY FROM WHAT WAS FORECAST IN SATURDAYS ZONE/GRID FORECAST. A FAIRLY STRONG MID-LEVEL TROUGH WILL BE APPROACHING FROM THE OHIO VALLEY/GREAT LAKES AREA TONIGHT. THE LOW-LEVEL WINDS ARE FORECAST TO INCREASE AND THIS SHOULD RESULT IN AN INCREASE IN LOW-LEVEL CONVERGENCE AND UPWARD MOTION AS THEY INTERACT WITH THE FRONTAL BOUNDARY. THUS...IT APPEARS THAT THE CHANCE OF PRECIPITATION WILL BE FAIRLY HIGH TONIGHT...LIKELY OR EVEN CATEGORICAL PROBABILITIES SEEM REASONABLE. WITH PRECIPITABLE WATER IN THE VICINITY OF AN INCH AND A HALF OR AN INCH AND TWO THIRDS TONIGHT...HEAVY DOWNPOURS ARE POSSIBLE. INCREASING WIND SHEAR COULD EVEN RESULT IN MORE SEVERE WEATHER. MONDAY LOOKS WETTER THAN IT DID ON PREVIOUS RUNS. IF THE FRONT BACKDOORS AS THE HIGHER RESOLUTION MODELS FORECAST THAT IT WILL...THE MID-LEVEL TROUGH COULD SPAWN A CONCENTRATED AREA OF SURFACE LOW PRESSURE (STRONG LOW-LEVEL CONVERGENCE) IN EASTERN NEW YORK/WESTERN NEW ENGLAND. AND WITH THE HIGH-WATER CONTENT AIR LINGERING...WIDESPREAD SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAIN MAY OCCUR. RELATIVE TO SATURDAYS FORECAST...WELL BOOST THE PROBABILITY OF PRECIPITATION FORECAST HIGHER FOR MONDAY PER CURRENT MODEL GUIDANCE. WHEREAS MONDAY NIGHT LOOKED LIKE A GOOD BET TO BE ENTIRELY DRY ON SOME EARLIER RUNS OF THE MODELS. IT NOW APPEARS THAT THE PRECIPITATION WILL BE LINGERING INTO MONDAY NIGHT...THANKS TO THAT STALLED FRONT FROM NEW ENGLAND. THE ETA IS ESPECIALLY INDICATIVE OF THIS...AND HAS A MUCH HIGHER PROBABILITY OF PRECIPITATION THAN THE AVIATION FOR MONDAY NIGHT. BUT EVEN SO...THE AVIATION HAS CHANCE PROBABILITIES...SO WELL INDICATE THAT THERE COULD BE SOME SHOWERS AND THUNDERSTORMS LINGERING INTO MONDAY EVENING...THEN WE WILL GO WITH A DRY FORECAST AFTER MIDNIGHT. MINIMUM TEMPERATURES WILL BE MAINLY IN THE LOWER OR MIDDLE 50S...BUT MOUNTAIN AREAS IN THE NORTH WILL HAVE SOME READINGS IN THE 40S. BASED ON THE LATEST GUIDANCE FROM THE AVIATION AND CANADIAN GLOBAL MODELS...PRECIPITATION MAY BEGIN TO THREATEN OUR WESTERN FLANK LATE TUESDAY. WERE CARRYING A CHANCE OF PRECIPITATION LATE IN THE DAY. WE MAY REMOVE IT FROM THE EASTERN ZONES IF THAT WOULD BE IN BETTER AGREEMENT WITH NWS FORECAST OFFICES TO OUR EAST. THE LATEST GUIDANCE MAXIMUM TEMPERATURES ARE IN THE LOW AND MID 70S FOR WEDNESDAY...WHICH AGREES WELL WITH THE ZONE/GRID FORECAST FROM SATURDAY...SO NO CHANGES ARE ANTICIPATED. BOTH THE CANADIAN GLOBAL AND AVIATION MODELS FORECAST A MID-LEVEL TROUGH TO BE APPROACHING TUESDAY NIGHT. THIS GENERATES A CYCLONE OVER CENTRAL NEW YORK ON THE AVIATION MODEL. BOTH MODELS ARE FORECASTING PRECIPITATION FOR TUESDAY NIGHT. WE MAY BOOST THE PROBABILITY OF PRECIPITATION FORECAST FROM THE 40 PERCENT THAT WAS INDICATED ON THE ZONE/GRIDS FORECAST FROM SATURDAY. AND EVEN MORE WIDESPREAD AND HEAVIER PRECIPITATION IS FORECAST FOR WEDNESDAY AS THIS SYSTEM CONTINUES ACROSS THE COUNTY WARNING AREA. SO WE MAY BOOST THE PROBABILITIES FOR WEDNESDAY TOO. THE AVIATION IS A BIT QUICKER TO GET RID OF THIS SYSTEM...SO IT IS ESSENTIALLY DRY FOR WEDNESDAY NIGHT...WHEREAS THE CANADIAN GLOBAL LINGERS SOME MEASURABLE PRECIPITATION INTO WEDNESDAY EVENING. OUR PREVIOUS ZONE/GRIDS FORECAST HAD A CHANCE OF PRECIPITATION WEDNESDAY NIGHT...AND WELL LEAVE IT AS IS. A DRY FORECAST FITS WELL WITH THE LATEST MODEL GUIDANCE FOR THURSDAY...SO WELL LEAVE THE FORECAST DRY PER SATURDAYS ZONE/GRIDS FORECAST. NO CHANGES WILL BE MADE TO THE FRIDAY THROUGH SUNDAY PERIOD AT THIS TIME. .AVIATION...CONDITIONS WILL BE MAINLY MVFR BUT BRIEFLY IFR ACROSS THE CWA BEFORE DAYBREAK THIS MORNING...DUE TO SHOWERS...POSSIBLE THUNDER AND NOCTURNAL FOG/HAZE FORMATION. MAINLY MVFR CONDITIONS WILL PERSIST BEYOND DAYBREAK...BUT CONDITIONS WILL IMPROVE TO MAINLY VFR BY LATE THIS MORNING. SHOWERS AND THUNDERSTORMS WILL TAPER OFF BEFORE DAYBREAK...BUT ARE LIKELY TO BECOME MORE WIDESPREAD THIS AFTERNOON...ESPECIALLY FROM THE CAPITAL DISTRICT INTO SOUTHWESTERN NEW ENGLAND...AND CONDITIONS MAY BE OCCASIONALLY MVFR OR IFR IN THUNDERSTORMS WITH HEAVY RAIN. .HYDROLOGY...FLASH FLOOD GUIDANCE 12 HR VALUES FOR MOST OF EASTERN NEW YORK AND WESTERN NEW ENGLAND ARE HIGH ARGUING AGAINST ISSUING A FLOOD WATCH. LOCALLY HEAVY RAINFALL OF 2 TO 3 INCHES IS POSSIBLE IN SOME THUNDERSTORMS TODAY THROUGH MONDAY. THIS MAY CAUSE LOCALIZED FLOODING...BUT THE DEGREE OF UNCERTAINTY AS TO WHERE OR WHEN THIS WILL OCCUR IS SO HIGH...THAT A FLOOD WATCH FOR ANY PARTICULAR AREA IS NOT PRUDENT. .ALY...NONE. HEMMERICH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 946 AM EDT SAT MAY 22 2004 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-231200- THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND WESTERN NEW ENGLAND. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THOUGH SEVEN... A STALLED FRONT TO THE SOUTH WILL SLOWLY START TO LIFT NORTHWARD. AS THIS FRONT LIFTS NORTHWARD...MORE HUMID AIR WILL MOVE BACK INTO THE REGION ON SUNDAY. THERE IS THE RISK FOR SEVERE WEATHER DURING THE DAY ON SUNDAY. IN ADDITION TO SEVERE WEATHER...THERE IS THE POSSIBILITY OF FLOODING WITH SLOW MOVING STORMS ON SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 1203 AM EDT SUN MAY 23 2004 CTZ001-230430- ...A STRONG THUNDERSTORM IN LITCHFIELD COUNTY... AT 1152 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF 40 MPH....FREQUENT LIGHTNING...AND HEAVY RAIN. THIS STORM WAS LOCATED NEAR SHARON...OR ABOUT 16 MILES NORTH OF NEW MILFORD...AND MOVING EAST AT 30 MPH. THE THUNDERSTORM WILL BE NEAR... TORRINGTON BY 1220 AM EDT WINSTED AND NEW HARTFORD BY 1230 AM EDT LIGHTNING IS THE THUNDERSTORMS WORST KILLER. HEAD FOR A SAVE AREA WHEN THE STORM APPROACHES. SOME FLOODING OF ROADS IS LIKELY TO OCCUR FROM TORRENTIAL DOWNPOURS. THE FLOODING WILL SUBSIDE TEN TO TWENTY MINUTES AFTER THE STORM HAS PASSED. RCK/TAW
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP A
0003AM SUN MAY 23 2004
#2 0000002 000
AGSO WLSR QHQT QTRF APTS WAPT
02256 FILE 28 GENESEE COUNTY SHERIFF MAY 22-04
TO NATIONAL WEATHER SERVICE
COPY SEMO DUTY OFFICER
THUNDERSTORM/HIGH WIND REPORT
COUNTY(S) AFFECTED: GENESEE
LOCATION (INCLUDING TOWN AND NEAREST ROAD): 10771 COOK RD T/PAVILION
DATE AND TIME CONDITION STARTED: APPROX 2245 HRS DATE
EXTENT OF DAMAGE OR AREAS IN DANGER: SMALL TREES DOWN - TIN ROOF PEELED FROM
A BARN LOCATED ABOVE AND BLOWN INTO NEARBY FIELD
CHECK ONE:
HAIL SIZE REPORTED
(X) - NO HAIL REPORTED ( ) - LESS THAN 1/2 (PEA)
( ) - 1/2 (MARBLE) ( ) - 1/2 TO 3/4 (PENNY)
( ) - 3/4 TO 1 (DIME) ( ) - 1.25 (HALF DOLLAR)
( ) - 1.50 (WALNUT) ( ) - 1.75 (GOLFBALL)
( ) - 2.00 (HENS EGG) ( ) - 2.50 (TENNISBALL)
( ) - 2.75 (BASEBALL) ( ) - 3.00 (TEA CUP)
( ) - 4.00 (GRAPEFRUIT) ( ) - 4.50 (SOFTBALL)
NUMBER KILLED: 0 NUMBER INJURED: 0
CHECK ONE OR MORE AS APPLICABLE:
LIGHTNING REPORTED AS ( ) - CLOUD TO CLOUD (X) - CLOUD TO GROUND
LIGHTNING DAMAGE TO: ( ) - TREES
( ) - POWER/TELCO POLES ( ) - POWER/TELCO LINES
( ) - COMM. BUILDINGS ( ) - PRIVATE HOMES
( ) - OUT/FARM BUILDINGS ( ) - CROPS
NUMBER KILLED: 0 NUMBER INJURED: 0
CHECK ONE OR MORE AS APPLICABLE:
HIGH WIND/TSTORM WIND DAMAGE ( ) - CROPS
(X) - SMALL TREES/SHRUBS ( ) - LARGE TREES
( ) - COMM. BUILDINGS ( ) - PRIVATE HOMES
(X) - OUT/FARM BUILDINGS ( ) - POWER/TELCO POLES
( ) - POWER/TELCO LINES
RELIABLE WIND SPEED REPORTS: MPH OR KNOTS
NUMBER KILLED: 0 NUMBER INJURED: 0
FLOODING (IF EXTENSIVE, SEND SEPARATE FLOOD MESSAGE FROM MENU)
( ) - STORM SEWER OVERFLOWS, UNDERPASSES, STREET FLOODING
( ) - LOCAL SMALL CREEKS OVERFLOWING
( ) - STREAMS AND LARGE CREEKS FLOODING (COMPLETE REMARKS W/DAMAGE
REMARKS: CALLER REPORTS A BARN ROOF PEELED OFF BARN AT ABOVE DURING A HEAVY
THUNDERSTORM - ROOF LOCATED IN NEARBY FIELD - DAMAGE TO SM SHRUBS OR TREES IN
AREA
AUTH PHONE #: 585 343-5000
AUTH PARKER,DEPUTY CHRISTOPHER A
OPER - HYNES FISHER,BETH 0002SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 1212 AM EDT SUN MAY 23 2004 VTZ013>015-230445- ...STRONG THUNDERSTORMS IN BENNINGTON AND WINDHAM COUNTIES... AT 1202 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF 40 MPH....FREQUENT LIGHTNING....AND HEAVY RAIN. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM MANCHESTER TO READSBORO...OR ALONG A LINE EXTENDING FROM MANCHESTER TO 9 MILES NORTHEAST OF NORTH ADAMS...AND MOVING EAST AT 20 MPH. THUNDERSTORMS WILL BE NEAR... WEST WARDSBORO BY 1220 AM EDT 7 MILES SOUTH OF LONDONDERRY BY 1230 AM EDT TOWNSHEND...NEWFANE...GUILFORD CENTER AND BRATTLEBORO BY 1245 AM EDT LIGHTNING IS THE THUNDERSTORMS WORST KILLER. HEAD FOR A SAFE AREA WHEN THE STORM APPROACHES. SOME FLOODING OF ROADS IS LIKELY TO OCCUR FROM TORRENTIAL DOWNPOURS. THE FLOODING WILL SUBSIDE TEN TO TWENTY MINUTES AFTER THE STORM HAS PASSED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 1235 AM EDT SUN MAY 23 2004 NYZ084-VTZ013-230500- ...A STRONG THUNDERSTORM IN BENNINGTON AND WASHINGTON COUNTIES... AT 1222 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF 40 MPH....FREQUENT LIGHTNING. THIS STORM WAS LOCATED NEAR CAMBRIDGE...OR ABOUT OVER HOOSICK FALLS...AND MOVING NORTHEAST AT 20 MPH. THE THUNDERSTORM WILL BE NEAR... HIDDEN VALLEY AND SHAFTSBURY BY 1240 AM EDT ARLINGTON BY 1255 AM EDT MANCHESTER AND 7 MILES SOUTHWEST OF MANCHESTER CENTER BY 100 AM EDT LIGHTNING IS THE THUNDERSTORMS WORST KILLER. HEAD FOR A SAFE AREA BEFORE THE STORM ARRIVES. SOME FLOODING OF ROADS IS LIKELY TO OCCUR FROM TORRENTIAL DOWNPOURS. THE FLOODING WILL SUBSIDE TEN TO TWENTY MINUTES AFTER THE STORM HAS PASSED. TAW/RCK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 1253 AM EDT SUN MAY 23 2004 NYZ032-033-038-039-082-230530- ...STRONG THUNDERSTORMS IN HAMILTON...HERKIMER AND FULTON COUNTIES... AT 1243 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF 40 MPH....FREQUENT LIGHTNINGAND HEAVY RAIN. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 16 MILES NORTH OF OHIO TO LITTLE FALLS...OR ALONG A LINE EXTENDING FROM 11 MILES SOUTH OF OLD FORGE TO LITTLE FALLS...AND MOVING EAST AT 20 MPH. THUNDERSTORMS WILL BE NEAR... DOLGEVILLE BY 100 AM EDT STRATFORD BY 115 AM EDT SOME FLOODING OF ROADS IS LIKELY TO OCCUR FROM TORRENTIAL DOWNPOURS. THE FLOODING WILL SUBSIDE TEN TO TWENTY MINUTES AFTER THE STORMS HAVE PASSED. TAW/RCK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 122 AM EDT SUN MAY 23 2004 VTZ015-230545- ...A STRONG THUNDERSTORM IN WINDHAM COUNTY... AT 108 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF 40 MPH....FREQUENT LIGHTNING....AND HEAVY RAIN. THIS STORM WAS LOCATED 8 MILES WEST OF BRATTLEBORO...AND MOVING NORTHEAST AT 35 MPH. THE THUNDERSTORM WILL BE NEAR... PUTNEY BY 130 AM EDT LIGHTNING IS THE THUNDERSTORMS WORST KILLER. HEAD FOR A SAFE AREA BEFORE THE STORM ARRIVES. SOME FLOODING OF ROADS IS LIKELY TO OCCUR FROM TORRENTIAL DOWNPOURS. THE FLOODING WILL SUBSIDE TEN TO TWENTY MINUTES AFTER THE STORM HAS PASSED. SOME FLOODING OF ROADS IS LIKELY TO OCCUR FROM TORRENTIAL DOWNPOURS. THE FLOODING WILL SUBSIDE TEN TO TWENTY MINUTES AFTER THE STORM HAS PASSED. TAW/RCK
The Albany radar (KENX), 23 km away, was scanning. The volume nearest the first event began at 05:54 UTC.
1 thunderstorm wind. Local standard time, as filed.
Wires down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5401038.